Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 84, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 31, 2007, 10:10 AM CDT for 4 counties in Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2007, 10:10 AM CDT (15:10 UTC)
- Expired
- Jul 31, 2007, 1:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 30 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 10:53 AM CDT | FLASH FLOOD | 3 E Leonardville, KS | WATER ONE FOOT DEEP OVER BARTON ROAD ONE QUARTER MILE EAST OF UNION ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 311513
FFWTOP
KSC061-149-161-197-311815-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1010 AM CDT TUE JUL 31 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 115 PM CDT
* AT 1008 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED VERY HEAVY RAIN FROM SEVERAL STRONG THUNDERSTORMS
MOVING SLOWLY NORTHEAST ACROSS THE WARNED AREAS. RADAR INDICATED
RAINFALL RATES TO AROUND 2 INCHES PER HOUR WERE POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
ST GEORGE...
LOUISVILLE...
OGDEN...
MANHATTAN...
TUTTLE CREEK STATE PARK...
WESTMORELAND...
TUTTLE CREEK LAKE...
RILEY...
RANDOLPH...
OLSBURG...
LEONARDVILLE...
KEATS...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 305 AND 335.
RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3876 9635 3875 9594 3889 9596 3905 9614
3914 9620 3955 9646 3955 9697 3928 9694
3893 9660 3886 9640
$$3 follow-up statements
000
WGUS73 KTOP 311610
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1109 AM CDT TUE JUL 31 2007
KSC061-149-161-197-311815-
RILEY-POTTAWATOMIE-GEARY-WABAUNSEE-
1109 AM CDT TUE JUL 31 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
WABAUNSEE...NORTHEASTERN GEARY...WESTERN POTTAWATOMIE AND RILEY
COUNTIES...
AT 1105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERAL THUNDERSTORMS PRODUCING FLASH FLOODING MOVING
SLOWLY NORTHEAST ACROSS THE WARNED AREA. THE STRONGEST STORMS WERE
FROM NEAR RILEY...ACROSS LEONARDVILLE AND THE RANDOLPH VICINITY.
RADAR INDICATED RAINFALL RATES AROUND 2 INCHES PER HOUR WERE
POSSIBLE FROM THESE STORMS.
OTHER STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN WERE MOVING SLOWLY
NORTHEAST ACROSS WABAUNSEE COUNTY.
AT AROUND 1053 AM THE RILEY COUNTY SHERIFF REPORTED WATER ONE FOOT
DEEP FLOWING OVER BARTON ROAD JUST EAST OF UNION ROAD...OR ABOUT
3 MILES EAST OF LEONARDVILLE.
LOCATIONS IMPACTED INCLUDE...
THE MANHATTAN VICINITY...TUTTLE CREEK RESERVOIR...TUTTLE CREEK STATE
PARK...WESTMORELAND...RANDOLPH...OLSBURG AND LEONARDVILLE...AND THE
ALMA VICINITY.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 304 AND 335.
RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3876 9635 3875 9594 3889 9596 3905 9614
3914 9620 3955 9646 3955 9697 3928 9694
3893 9660 3886 9640
$$000
WGUS73 KTOP 311803
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
100 PM CDT TUE JUL 31 2007
KSC061-149-161-311801-
RILEY-POTTAWATOMIE-GEARY-
100 PM CDT TUE JUL 31 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GEARY...
POTTAWATOMIE AND RILEY COUNTIES...
A CHECK WITH LOCAL LAW ENFORCEMENT INDICATES THAT NO WATER PROBLEMS
WERE OCCURRING. WATER OVER ROADWAYS IN RILEY COUNTY HAS RECEDED.
RADAR INDICATED SHOWER AND THUNDERSTORM ACTIVITY HAS DIMINISHED IN
COVERAGE ACROSS THIS AREA THUS THE FLASH FLOOD WARNING HAS BEEN
CANCELLED.
ADDITIONAL RAINFALL MAY MOVE INTO THE AREA DURING THE AFTERNOON
WHICH MAY CAUSE SOME WITHIN BANK RISES AND PONDING OF WATER ON
ROADWAYS.
LAT...LON 3876 9635 3875 9594 3889 9596 3905 9614
3903 9614 3903 9648 3897 9646 3886 9640
$$
KSC197-311815-
WABAUNSEE-
100 PM CDT TUE JUL 31 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
SOUTHERN WABAUNSEE COUNTY...
AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING RAINFALL IN
THE 1 TO 2 INCH PER HOUR RANGE AND FLASH FLOODING OVER PARTS OF
SOUTHEAST WABAUNSEE COUNTY. THE STORMS WERE DRIFTING TO THE
SOUTHEAST.
LOCATIONS IMPACTED INCLUDE...
THE ESKRIDGE VICINITY...BRADFORD...HARVEYVILLE...AND WILMINGTON.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3876 9635 3875 9594 3889 9596 3905 9614
3903 9614 3903 9648 3897 9646 3886 9640
$$000
WGUS73 KTOP 311821
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT TUE JUL 31 2007
KSC197-311830-
WABAUNSEE-
120 PM CDT TUE JUL 31 2007
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN WABAUNSEE
COUNTY...
AT 117 PM CDT...RADAR INDICATED A CLUSTER OF SHOWERS AND
THUNDERSTORMS OVER THE SOUTHEAST CORNER OF WABAUNSEE COUNTY WITH THE
HEAVIEST OF RAINFALL MOVING SOUTH OUT OF THE COUNTY. THUS THE FLASH
FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE.
CREEKS AND STREAMS MAY BE RUNNING NEAR BANKFULL IN THIS AREA FOR THE
NEXT FEW HOURS. MOTORISTS SHOULD BE ALERT FOR WATER OVER ROADWAYS.
LAT...LON 3876 9635 3875 9594 3889 9596 3905 9614
3903 9614 3903 9648 3897 9646 3886 9640
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:00 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 31, 9:00 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATE TO REISSUE WATCH NATIONAL WEATHER SERVICE TOPEKA KS 900 AM CDT TUE JUL 31 2007 .DISCUSSION... CONVECTION HAS INCREASED DURING THE LATE NIGHT/EARLY MORNING HOURS AHEAD OF SHORTWAVE/MCV HEADING INTO NORTH CENTRAL KANSAS. WIND FLOW LIGHT ALOFT BUT PROVIDING SOME ISENTROPIC LIFT/WEAK WARM ADVECTION OVER EASTERLY FLOW AT THE SURFACE. AS PER PAST FEW DAYS LOW LEVEL VERY MOIST...PRECIPITABLE WATERS AROUND 1.75 TO 2.00 INCHES SO AGAIN VERY PROFICIENT WATER PRODUCERS. ACTIVITY MAY DIMINISH SOME THIS AFTERNOON BUT STILL POTENTIAL FOR HEAVY RAIN. WITH MORE WIDESPREAD ACTIVITY EARLY ON HAVE REISSUED FLASH FLOOD WATCH AND PUSHED IT A FEW COUNTIES EAST. LOCAL HEAVY RAIN WILL STILL BE POSSIBLE EVEN OUT OF THE WATCH AREA. PF && .PREVIOUS DISCUSSION... 345 AM CDT TUE JUL 31 2007 CONVECTION HAS DEVELOPED AGAIN OVERNIGHT ACROSS NORTH CENTRAL TO EAST CENTRAL KANSAS. PROFILERS AND WATER VAPOR SHOW THE PRESENCE OF A WEAK WAVE OR MCV OVER NORTHWEST KANSAS. BAND OF THUNDERSTORMS HAS BEEN ONGOING AND DRIFTING SLOWLY EAST. FURTHER EAST IN OUR CWA WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ON THE EDGE OF THE 850-700MB THETA AXIS AND IN AREA OF WEAK ISENTROPIC LIFT AND FRONTOGENESIS THIS MORNING. WEAK LOW LEVEL JET THIS MORNING PUMPING HIGH PWS INTO CENTRAL KANSAS THIS MORNING WILL KEEP FLASH FLOOD WATCH GOING THROUGH 7 AM THIS MORNING. HAVE MAINTAINED HIGHEST POPS IN THE THETA AXIS THIS MORNING IN THE SOUTH AND WEST PORTIONS OF THE CWA. THETA AXIS BECOMES MORE NORTH TO SOUTH ORIENTATED THIS AFTERNOON. PRESENCE OF THE WEAK WAVE AND H5 SHEAR AXIS WILL HELP SUPPORT SCATTERED CONVECTION AGAIN THIS AFTERNOON WITH LOCALLY HEAVY RAINFALL POSSIBLE. FOR TONIGHT MAINTAINED THE BETTER CHANCES FOR CONVECTION OUT IN THE THETA AXIS ACROSS NORTH CENTRAL KANSAS AND NEAR THE H5 SHEAR AXIS. A SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS WEDNESDAY AND WEDNESDAY NIGHT AND DRAGS A FRONTAL BOUNDARY SOUTH INTO SOUTHERN NEBRASKA. FRONT LOOKS TO WASH OUT BEFORE IT GETS TO NORTHERN KANSAS BUT KEPT SMALL CHANCE FOR CONVECTION GOING FOR NOW AS BOUNDARY MAY SLIDE INTO THE NORTHERN CWA BEFORE STALLING NORTH OF INTERSTATE 70 ON THURSDAY. NO CHANGES TO THE EXTENDED THIS MORNING. 53 && .AVIATION... A GRADUAL INCREASE IN SHOWER ACTIVITY CONTINUES EARLY THIS MORNING ALONG A WEAK SURFACE CONFLUENCE LINE ACROSS EAST CENTRAL INTO NORTH CENTRAL KANSAS AND A POORLY DEFINED SHEAR AXIS ALOFT. ANTICIPATE ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE SW 2/3RDS OF THE REGION THROUGH MORNING. VISIBILITIES IN SEVERAL LOCATIONS HAVE REMAINED AT 4 TO 6 MILES WITH CEILINGS BECOMING PROGRESSIVELY LOWER FROM NORTH TO SOUTH CWA. EXPECT SIMILAR CONDITIONS TO PERSIST THROUGH MID MORNING BEFORE A GRADUAL IMPROVEMENT COMMENCES. FOR ADDITIONAL DETAILS...REFER TO SHORT TERM FORECAST DISCUSSION SECTION. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 00Z FOR AREAS GENERALLY ALONG AND WEST OF AN EMPORIA...ALMA...WESTMORELAND TO MARYSVILLE LINE. KSZ008>010-020>023-034>038-054 &&
Hazardous weather outlook, Jul 31, 9:13 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 913 AM CDT TUE JUL 31 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-011415- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 913 AM CDT TUE JUL 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH COVERS PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS...GENERALLY ALONG AND WEST OF AN EMPORIA...ALMA TO MARYSVILLE LINE. AREAS OF HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. THE WATCH IS IN EFFECT INTO THE EARLY EVENING HOURS. OVER THE REST OF THE AREA...SCATTERED THUNDERSTORMS WILL BE POSSIBLE. SLOW MOVEMENT OF ANY OF THESE STORMS ALONG WITH ABUNDANT LOW LEVEL MOISTURE WILL GIVE A CHANCE FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING. THUNDERSTORM ACTIVITY SHOULD DIMINISH SOME DURING THE LATE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Jul 31, 7:21 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 AM CDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM FLASH FLOOD 2 W OVERBROOK 38.78N 95.59W
07/31/2007 OSAGE KS TRAINED SPOTTER
HIGHWAY 56 FLOODED WEST OF OVERBROOK. WATER APPEARED 5-6
FEET DEEP ALONG SIDE OF ROAD. SPOTTER REPORTED 3.5 INCHES
OF RAINFALL WITHIN ABOUT AN HOUR AND A HALF.
&&
AWLocal storm report, Jul 31, 7:55 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 AM CDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD OVERBROOK 38.78N 95.56W
07/31/2007 OSAGE KS TRAINED SPOTTER
THREE INCHES OF WATER HAD COLLECTED IN THE BASEMENT OF A
HOME...AND WATER WAS REPORTED TO BE FLOWING AROUND THE
HOME.
&&
EKLocal storm report, Jul 31, 8:43 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 AM CDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM FLASH FLOOD 6 ESE CLIFTON 39.53N 97.17W
07/31/2007 CLAY KS LAW ENFORCEMENT
6 INCH DEEP WATER FLOWING ACROSS HWY 9.
0834 AM FLASH FLOOD 4 SW CLYDE 39.55N 97.45W
07/31/2007 CLOUD KS LAW ENFORCEMENT
6 INCH DEEP WATER FLOWING ACROSS 260TH ROAD.
&&
EKLocal storm report, Jul 31, 8:48 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 AM CDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM HEAVY RAIN CLYDE 39.59N 97.40W
07/31/2007 M4.00 INCH CLOUD KS CO-OP OBSERVER
24 HOUR OBSERVATION WAS 4 INCHES OF PRECIPITATION.
&&
AWLocal storm report, Jul 31, 9:41 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
941 AM CDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD AGENDA 39.71N 97.43W
07/31/2007 REPUBLIC KS TRAINED SPOTTER
WATER OVER STATE HIGHWAY 148 IN AGENDA. ESTIMATED AT 1-2
FEET DEEP.
&&
AWLocal storm report, Jul 31, 9:54 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HEAVY RAIN CLYDE 39.59N 97.40W
07/31/2007 M5.61 INCH CLOUD KS TRAINED SPOTTER
RAINFALL TOTAL SO FAR THIS MORNING. 1.37 INCHES MEASURED
TO HAVE FALLEN BETWEEN APPROXIMATELY 845AM AND 945AM.
&&
EKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:30 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Jul 31, 6:04 AM CDT | Flash Flood Warning | TOP | Osage | 3 hr |
| Jul 31, 8:09 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Republic, Washington | 4 hr |
| Jul 31, 8:37 AM CDT | Flash Flood Watch | TOP | Clay, Cloud, Dickinson, Geary, Lyon, Marshall and 7 more | 7 hr |
| Jul 31, 10:24 AM CDT | Flash Flood Warning | TOP | Osage, Shawnee | 3 hr |
| Jul 31, 12:44 PM CDT | River Flood Warning | TOP | Clay, Cloud | 20 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.